Cough and cold symptom relief for pharmacy shelves

January 10, 2014

'Tis the season when cold-sufferers descend upon drugstores en masse.

Common colds can make you feel run down and miserable. They often begin one to four days after you contract a virus. Symptoms for cold sufferers may start with a burning nose or throat, with a runny nose and sneezing developing next. At this point, the common cold is very contagious and can easily by contracted by others. Other symptoms that may need addressing include coughing, fever, aches, and pains.

Most products for symptom management of coughs and colds can be found at the local drugstore and don’t require a prescription. Some products that you might want to consider to add to your shelves this winter are listed below.

New DayQuil Severe Cold & Flu Relief Caplets–Vicks by Procter & Gamble helps patients age 12 and older relieve common cold/flu symptoms, including nasal congestion, sinus and congestion pressure, cough due to minor sore throat and bronchial irritation, minor aches, headache, fever, and sore throat. It also helps to reduce the swelling of nasal passages, promotes nasal and sinus drainage, and loosens mucus and thins bronchial secretions to make coughs more productive. Each caplet contains acetaminophen 325 mg, dextromethorphan HBr 10 mg, guaifenesin 200 mg, and phenylephrine HCl 5 mg.

New DayQuil Severe Cold & Flu Relief Liquid–Vicks contains the same ingredients, but in liquid form. Adults and kids 12 and older should not exceed four doses of 30 mL (2 Tablespoons) every four hours in a 24-hour period. Children 6 years of age to under 12 years should not exceed four doses of 12 mL (one tablespoon) every four hours for 24 hours. According to the product label, the product should not be used by children under four years of age. (http://bit.ly/dayquilsevere)

Tylenol Cold & Flu Severe Warming Liquid by McNeil-PPC is available as a honey-lemon warming liquid for adults and children 12 years of age and older. It helps with the temporary relief of symptoms that include minor pain, headache, sore throat, nasal congestion, and cough. It also helps loosen phlegm, thins bronchial secretions, and reduces fever. In each 15-mL dose, it contains acetaminophen 325 mg, guaifenesin 200 mg, phenylephrine HCl 5 mg, and dextromethorphan HBr 10 mg.

 

Tylenol Cold Multi-Symptom Liquid (Nighttime) is available as a “Cool Bur

st Liquid” for adults and children 12 years of age and older. Its ingredients include acetaminophen 325 mg, dextromethorphan HBr 10 mg, doxylamine succinate 6.25 mg, and phenylephrine HCl 5 mg in a 15-mL dose (one tablespoon). (http://www.tylenol.com/products)

 

 

Robitussin Maximum Strength Nighttime Cough DM by Pfizer Consumer Healthcare relieves cough, itchy throat, and runny nose, to help adults and children 12 years of age and older sleep. Its active ingredients include dextromethorphan HBr, USP 30 mg, and doxylamine succinate, USP 12.5mg in a 10-mL dose.

 

 

Robitussin Maximum Strength Cough + Chest Congestion DM

helps control a cough during the day with portable liquid-filled capsules. It contains dextromethorphan HBr, USP 10 mg, and guaifenesin, USP 200 mg in each capsule. Two capsules can be taken every four hours, but should not be used by children less than 12 years of age.

(http://www.robitussin.com/robitussin-product-line)

 

Hyland’s DEFEND Severe Cold & Flu is a homeopathic approach to the treatment of cold and flu symptoms. This honey- and lemon-flavored formulation helps to temporarily relieve congestion, runny nose, sore throat, cough, fever, chills, headache, and body ache.

Its ingredients include Aconitum 6X HPUS, Anas Barbariae Hepatis et Cordis Extractum 200C HPUS, Bryonia 6X HPUS, Eupatorium Perfoliatum 6X HPUS, Euphrasia Officinalis 6X HPUS, Gelsemium Sempervirens 6X HPUS, and Kali Iodatum 6X HPUS.  For adults and children 12 years and older, the dose is one packet dissolved in an eight-oz cup of hot water, used up to six times daily. For children between the ages of six to 12 years, the dose is half a packet in a four-oz cup of warm water, taken up to six times daily.

 

Hyland’s 4 Kids Cough Syrup is a homeopathic formula that uses 100% natural honey to soothe coughs and chest congestion. The cough syrup, appropriate for children 2 to 12 years of age, contains the following active ingredients: Aconitum Napellus 6X HPUS, Antimonium Tartaricum 6X HPUS, Ipecacuanha 6X HPUS, and Spongia Tosta 6X HPUS. (http://bit.ly/hylandsdefend)

 

Dimetapp PE Day + Night Liquid Caps by Pfizer Consumer Healthcare offers capsules for daytime relief of head and body aches, dry cough, nasal congestion, runny nose, and fever, and nighttime relief of cold and flu symptoms, as well as itchy, watery eyes, runny nose, and sneezing. These capsules are available for adults and children 12 years of age and older. Active ingredients in the liquid daytime capsule include paracetamol 300 mg, dextromethorphan HBr 10 mg, and phenylephrine HCl 5 mg. The nighttime capsules contain those ingredients and doxylamine succinate 6.25 mg and chlorpheniramine maleate 2 mg. The dosing is two daytime capsules three times daily and two nighttime capsules at bedtime. In total, the maximum is eight capsules in 24 hours. (http://bit.ly/dimetappPE)

Little Remedies Soothing Syrup from Prestige Brands helps to calm coughs and sore throats with its natural berry flavor. This product contains purified water, sugar, honey, ascorbic acid, sodium benzoate, sodium citrate, natural flavor, and xantham gum. The recommended dose for children one to four years of age is one teaspoon every two to four hours; for adults and children over four years of age, the dose is two teaspoons every two to four hours. (http://bit.ly/soothingsyrup)

Cold-EEZE Cold Remedy Oral Spray now contains zinc gluconate to help reduce the length of the common cold. Each bottle has 45 doses (90 sprays) with 13.3 mg of zinc gluconate, the same amount found in one Cold-EEZE lozenge. According to the company, it helps to shorten recovery and works faster. The spray comes in two flavors -mint and cherry. The spray should be applied on the inside of cheeks, roof of the mouth, and gums, and held in the mouth for 15 seconds before it is swallowed. It should not be taken on an empty stomach and food, should not be consumed for 15 minutes after use. Also, citrus products should be avoided for 30 minutes before and after use, as they will lessen the product’s efficacy, The company states. New Cold-EEZE Daytime/Nighttime QuickMelts are also available and provide the same active ingredient of zinc gluconate. Another product in this line, Cold-EEZE Cold Remedy Plus Natural Immune QuickMelts, contains zinc gluconate and extracts of rose hips and echinacea. (http://www.coldeeze.com/products)

Halls Refresh cough drops with “advanced moisture action” by Mondelez International are available in three flavors: juicy strawberry, tropical wave, and lemon raspberry. Each bag contains four servings of five pieces, totaling 30 calories per serving. the main ingredient is isomalt, a sugar substitute made from beets. The cough drops can be used by diabetes patients and others who want to limit their sugar intake. (http://bit.ly/hallsrefresh)

Related Content:

New Products